Acutane is one of the most popular treatments used for acne problems. It used to be that acne problems were almost always associated with teenagers but today, even those in their 20s and 30s have problems with acne. In this society where a lot of value is placed on physical beauty, the proliferation of beauty treatments comes as no surprise.
Of course, constant research and studies come up with new discoveries – like this one about isotretinoin, the active ingredient in Acutane. Based on a report from Reuters:
Use of isotretinoin, the active ingredient in the acne drug Accutane, apparently more than doubles the risk of depression, according to results of a study.
Still, the absolute risk is probably very small, the researchers emphasize.
The study is the first controlled investigation to find a statistically significant link between isotretinoin and depression, Dr. Anick Berard, from CHU Sainte-Justine Research Centre in Montreal, and colleagues point out in a report in the Journal of Clinical Psychiatry.
“Depression is likely to be a rare side effect of isotretinoin therapy,” they wrote. Nonetheless, “current guidelines should possibly be modified to include psychiatric assessments of patients prior to and during isotretinoin therapy.”
I suppose that we should not be unnecessarily alarmed with this news, though. As you can read up there, “the absolute risk is probably very small.” Though this means that there is still a risk, it might as well be negligible. I guess that if you are using Acutane and you find yourself with symptoms of depression, then you should consult your doctor. Otherwise, I wouldn’t worry.